Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

July 5, 2019Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 5, 2019, 7:21 PM CDT for Gray County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 7:21 PM CDT (00:21 UTC)
Expired
Jul 5, 2019, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Gray County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 PM CDTTSTM WND DMGCimarron, KSTREE AND POWER LINE DOWN ON SOUTH MAIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS83 KDDC 060021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Fri Jul 5 2019
 
KSZ063-064-077-060115-
Gray KS-Finney KS-Hodgeman KS-
721 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...WEST
CENTRAL HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 815 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ingalls. This storm was moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Ingalls and Kalvesta. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3784 10058 3804 10049 3809 10015 3773 10034
TIME...MOT...LOC 0021Z 283DEG 4KT 3794 10043 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:42 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 5, 6:42 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Fri Jul 5 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM CDT Fri Jul 5 2019

There is considerable uncertainty about evolution of
thunderstorms this afternoon and evening, and confidence in any of
the convective allowing models is not very great. Thunderstorm
clusters that formed Friday afternoon and evening in northeast
Colorado and Wyoming propagated across Nebraska and into northeast
Kansas during the night along the periphery of the strong EML
that covered western and central Kansas. Outflow from the
thunderstorm cluster surged as far south as Dodge City before
becoming stationary and beginning to retreat. Scattered elevated
thunderstorms occurred north of the outflow boundary this morning
in response to low level south flow providing lift over the
boundary and lifting in advance of a weak mid level trough evident
near the Colorado border in upper air observations this morning.

The outflow boundary was located near a line from Pratt to
Syracuse early this afternoon, and thunderstorms were developing
along the boundary in south central Kansas as far west as Harper
and Kingman Counties. Farther west, warmer mid level temperatures
(H7 temperatures 12C to 14C) and weaker convergence along the
boundary were sufficient to preclude thunderstorm development.
With continued heating, thunderstorm development along the
boundary likely will occur by late afternoon. Thunderstorms also
are likely to develop along a surface trough axis from north
central Kansas into the Oklahoma Panhandle. There is sufficient
shear in northern Kansas for rotating updrafts, and the greatest
potential for large hail will be in that area. Farther south,
weaker shear and substantial downdraft CAPE on soundings will
favor more of a wind threat. The thunderstorms probably will grow
upscale into a forward propagating MCS during the evening with a
high wind threat. The forward speed of the cluster should be
sufficient to reduce the potential for flooding.

A vigorous upper level trough that extended from eastern Montana
into Wyoming early this afternoon will reach Minnesota by Saturday
morning, and a weak reinforcing surge of cool air will move into
northern Kansas tonight. Another thunderstorm cluster may form in
the upslope flow in eastern Colorado late this afternoon and
propagate into Kansas tonight. The thunderstorm cluster should
move into eastern Kansas and northern Oklahoma before morning, and
Saturday should be quiet until at least mid afternoon. An upper
level trough in the subtropical flow around the southern Plains
subtropical ridge may enhance upward vertical motion and
development of another cluster of thunderstorms Saturday afternoon
and evening.

.LONG TERM...(Saturday night through Friday)
Issued at 128 PM CDT Fri Jul 5 2019

Subtropical high pressure will be suppressed southward to the
southern Plains through the first part of next week, and Kansas
will be back under the westerlies. The subtropical anticyclone
will amplify over the Rockies by mid week with northwest flow
aloft over the central Plains and a return to more typical summer
weather. The subtropical high may build back over the central part
of the country by next weekend, but there is considerable
uncertainty about this evolution. If the high does amplify over
the central Plains, its presence will be transitory and it should
retreat to the Rockies in mid July.

A minor upper level trough embedded in subtropical flow will
progress across the southwestern United States and reach eastern
Colorado Saturday afternoon. Moist upslope flow north of the
stationary front extending from Oklahoma into eastern Colorado
along with lifting in advance of the upper level trough will favor
development of a cluster of thunderstorms that subsequently will
move into western Kansas by early evening. Outflow from the
thunderstorm cluster will reinforce baroclinicity along the
stationary boundary in Oklahoma, and the boundary likely will move
little on Sunday. Moist east to southeast low level flow will
continue Sunday, and the models suggest that there may be another
minor upper level trough embedded in the subtropical flow that
will support scattered thunderstorms during the day. Another more
organized cluster may develop in eastern Colorado and propagate
across Kansas during the evening and nighttime hours. The low
level jet will be weak but probably will be sufficient in the
moist, unstable environment to maintain the thunderstorm cluster.

 An upper level trough in the northern branch of the westerlies
will move across the Pacific Northwest into the northern Rockies
by Tuesday morning. Pressures will fall in the lee of the Rockies
Monday, and the old stationary boundary should begin to lift north
as a warm front. As such, thunderstorm chances will continue
Monday, although details will be highly dependent on mesoscale
evolution that is impossible to forecast that far in the future.
An elevated mixed layer (EML) will spread into western Kansas
Monday night and Tuesday, and the best chance for a cluster of
thunderstorms Monday night will be in central and eastern Kansas.
Temperatures should warm back into the 90s Tuesday.

The northern branch upper level trough will continue moving
across the northern United States and should reach the Dakotas by
Tuesday evening. A cold front will enter northern Kansas Tuesday
afternoon or evening and progress across most of the state by
Wednesday morning. Thunderstorms are likely to develop along the
front in northern Kansas and move southeast during the night. It
is uncertain how far back into the mid level warm plume that the
thunderstorms will develop.

Wednesday should be quiet and cooler behind the boundary. Low
level south flow will return Wednesday night or Thursday beneath
the northwest flow aloft, and thunderstorm chances may return to
Kansas. Warmer temperatures will return Thursday and Friday as
subtropical high pressure begins to amplify in the central part of
the country. There is considerable uncertainty about the strength
of the anticyclone, but next weekend probably will be warm and
relatively quiet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Jul 5 2019

Strong to severe thunderstorms will move across south central and
north central Kansas between 00z and 06z Saturday. Given the
latest short term models these storms will impact the Hays and
Garden City area from 00z to 03z and then impact the Dodge City
and Liberal airports between 03z and 06z Saturday. MVFR ceilings
and gusty winds will accompany these storms along with brief
periods of heavy rainfall. After 06z these storms will continue to
move south and east of all TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  87  65  87 /  60  50  50  20
GCK  64  86  62  87 /  60  50  60  20
EHA  64  84  61  87 /  50  50  50  20
LBL  64  85  63  87 /  50  40  50  20
HYS  66  84  66  85 /  70  50  60  30
P28  71  92  71  91 /  50  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Burgert
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Fri Jul 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible this afternoon
into this evening in association with a weak cold front pushing
slowly into western Kansas. The main threat will be quarter to
golf ball size hail and damaging winds in excess of 60 mph. An
isolated tornado cannot be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible each day through at least Monday.
However, the potential for widespread severe weather is low.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across west central and southwest
Kansas generally after 3 PM...and potentially further east into
central Kansas later in the evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 5, 5:03 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          6 ESE FRIEND            38.24N 100.81W
07/05/2019                   FINNEY             KS   LAW ENFORCEMENT

            THIS APPEARS TO HAVE BEEN A LANDSPOUT.

&&
Local storm report, Jul 5, 5:18 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TORNADO          10 SSW AMY              38.34N 100.65W
07/05/2019                   LANE               KS   EMERGENCY MNGR

            THIS APPEARS TO HAVE BEEN ANOTHER LANDSPOUT.

&&
Special weather statement, Jul 5, 5:36 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Fri Jul 5 2019

KSZ075-085-052300-
Stevens KS-Grant KS-
536 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHEASTERN
STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moscow, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Hickok.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3719 10154 3734 10155 3762 10145 3758 10116
      3742 10110 3715 10144
TIME...MOT...LOC 2236Z 212DEG 10KT 3739 10142

FINCH
Special weather statement, Jul 5, 5:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
553 PM CDT Fri Jul 5 2019

KSZ030-031-045-046-060000-
Rush KS-Trego KS-Ellis KS-Ness KS-
553 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 700
PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Antonino, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Toulon, Yocemento, Munjor and Antonino.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3859 9945 3871 9974 3902 9952 3890 9917
TIME...MOT...LOC 2253Z 212DEG 10KT 3875 9955

FINCH
Local storm report, Jul 5, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     3 ENE MCCRACKEN         38.63N 99.55W
07/05/2019                   RUSH               KS   PUBLIC

            A FUNNEL CLOUD REPORT WAS RELAYED BY
            MCCRACKEN PD.

&&

LR
Special weather statement, Jul 5, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Fri Jul 5 2019

KSZ063-064-077-060115-
Gray KS-Finney KS-Hodgeman KS-
721 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...WEST
CENTRAL HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 815 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ingalls. This storm was moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Ingalls and Kalvesta.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3784 10058 3804 10049 3809 10015 3773 10034
TIME...MOT...LOC 0021Z 283DEG 4KT 3794 10043

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:01 PM CDTSevere Thunderstorm WarningDDCEllis, Trego31 min
Jul 5, 7:22 PM CDTFlash Flood WarningDDCGrant, Stevens3 hr
Jul 5, 7:30 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman60 min
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush56 min
Jul 5, 7:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee65 min
Jul 5, 8:02 PM CDTSevere Thunderstorm WarningDDCTrego58 min
Jul 5, 8:23 PM CDTSpecial Weather StatementDDCEdwards67 min
Jul 5, 8:27 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush48 min
Jul 5, 8:39 PM CDTSpecial Weather StatementDDCSeward51 min
Jul 5, 8:55 PM CDTSpecial Weather StatementDDCBarber65 min
Jul 5, 9:00 PM CDTSpecial Weather StatementDDCFord60 min
Jul 5, 9:20 PM CDTSpecial Weather StatementDDCPawnee55 min
Jul 5, 9:30 PM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford60 min
Jul 5, 9:33 PM CDTSpecial Weather StatementDDCClark, Ford, Meade57 min
Jul 5, 10:10 PM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt, Stafford65 min
Jul 5, 10:15 PM CDTSpecial Weather StatementDDCClark, Comanche, Ford, Meade60 min
Jul 5, 11:14 PM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt46 min
Jul 5, 11:29 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt61 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.